Wisconsin, 2004

Strong Wind in Wisconsin, December 12, 2004

December 12, 2004 · NWS MKX · 20 events in 20 counties and zones

Strong, post, cold-frontal winds affected south-central and southeast Wisconsin for about a 9-hour period. Sustained northwest winds were in the 17 to 26 knot range (20 to 30 mph) with gusts of 39 to 49 knots (45 to 56 mph).

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong, post, cold-frontal winds affected south-central and southeast Wisconsin for about a 9-hour period. Sustained northwest winds were in the 17 to 26 knot range (20 to 30 mph) with gusts of 39 to 49 knots (45 to 56 mph). Newspapers and spotter reports indicated that some outdoor Christmas lights and ornaments were damaged, small to medium-sized tree branches were knocked out of trees. Several vehicles were damaged by the tree debris. The damage amounts are rough guesses. Some peak measured wind gusts include: 40 knots (46 mph) in Westfield (Marquette Co.), 48 knots (55 mph) in Taycheedah (Fond du Lac Co.), 43 knots (49 mph) in Sheboygan (Sheboygan Co.), 41 knots (47 mph) in Reedsburg (Sauk Co.), 41 knots (47 mph) in Columbus (Columbia Co.), 43 knots (50 mph) in Jackson (Washington Co.), 40 knots (46 mph) in Mequon (Ozaukee Co.), 46 knots (53 mph) in Mineral Point (Iowa Co.), 46 knots (53 mph) on the west side of Madison (Dane Co.), 47 knots (54 mph) in Brookfield (Waukesha Co.), 49 knots (56 mph) at the WTMJ TV station in Milwaukee (Milwaukee Co.), 47 knots (54 mph) in Brodhead (Green Co.), 39 knots (45 mph) at the Janesville Airport (Rock Co.), 43 knots (49 mph) on the UW-Whitewater campus (Walworth Co.), 43 knots (50 mph) in Union Grove (Racine Co.), and 43 knots (50 mph) on the lakeshore of Kenosha (Kenosha Co.). Many of these measured wind gusts were courtesy of school weather nets operated by TV-15 in Madison and TV-6 in Milwaukee. Estimated wind gusts to 43 to 46 knots (50 to 53 mph) occurred in west-central Sheboygan Co., northeastern Lafayette Co., extreme southeast Jefferson Co., northeastern Walworth Co., western Racine Co., and northeastern Kenosha Co., based on graphical analysis of all peak wind gusts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 12, 2:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 12, 2:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 AM CST SUN DEC 12 2004

.DISCUSSION...MAIN FORECAST FOCUS CONTINUES TO BE CENTERED
ON WIND EVENT FOR TODAY/TONIGHT.

RUC/WATER VAPOR LOOP CONTINUES TO SHOW STRONG VORT MAXIMUM MOVG
THRU NRN MN. SFC LO VCNTY MN ARROWHEAD DEEPENING TO 988 MB.
IMPRESSIVE RISE/FALL COUPLET. STGEST WINDS ARRIVE FROM MIDDAY
INTO EVENING HRS. MODELS CONTINUE TO SHOW H8 JET CORE OF 50 TO 60
KTS ARRIVING LATER THIS AFTN. THIS COINCIDENT WITH IMPRESSIVE
DAVA SIGNITURE ON VORT PROGS. STG DOWNWARD MOTION/SUBSIDENCE
ASSOC WITH DAVA CERTAINLY SUPPORTS MIXING DOWN SOME GUSTS TO
AROUND 50 MPH. STILL PONDERED A HIGH WIND WARNING...THO FOR NOW
WILL GO WITH SUSTAINED 25-35 WITH GUSTS TO AROUND 50 MPH. BUFFY WINDS
AOB H8 JUST A SMIDGE LESS THAN WHAT WAS SHOWN LAST NIGHT...SO IDEA OF
A HIGH END ADVISORY STILL SHOULD HOLD.

BAND OF COLDEST TOPS ASSOC W/ WAA CLOUDS/LGT PCPN MOVG EWD THRU
CWA...WITH DRY WEDGE QUICK ON IT/S HEELS. WILL LIKELY SEE SOME EARLY
SUN. WILL REMOVE PCPN FOR TODAY BASED ON 88-D EXTRAP OF ONGOING
PCPN. LLVL RH PROGS/11/3 ANIM SHOW SC ADVECTING SEWD FROM MN SO
SHOULD CLOUD BACK OVER WITH TIME. WL KEEP CLOUDS SOME FLURRIES ARND
TNGT. HARD TO SEE MUCH MORE THAN FLURRIES TNGT GIVEN LACK OF VERTICAL
MOTION.

GRADIENT IS MAINTAINED ON MONDAY SO STILL WINDY. OVERALL QUIET WX
REGIME...ASIDE FROM THE WINDS...WITH NO ARCTIC OUTBREAKS OR BIG SNOWS
ON THE HORIZON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...WIND ADVY TODAY AND TONIGHT
ZONES 46...47...51...52...56>60...62>72.
Hazardous weather outlook, Dec 12, 4:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
454 AM CST SUN DEC 12 2004

WIZ046-047-051-052-056>060-062>072-131100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
454 AM CST SUN DEC 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT FOR TODAY THROUGH TONIGHT FOR LAND AREAS.
SOUTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH AND BECOME MORE
WESTERLY DURING THE LATE MORNING INTO THE AFTERNOON HOURS. GUSTS TO
AROUND 50 MPH ARE EXPECTED IN THE AFTERNOON. THE WINDS WILL BECOME
MORE NORTHWESTERLY TONIGHT AT SPEEDS OF 20 TO 35 MPH...WITH GUSTS TO
AROUND 50 MPH UNTIL MIDNIGHT. DRIVERS OF HIGH PROFILE VEHICLES SHOULD
SLOW DOWN AND TAKE PROPER PRECAUTIONS. LOOSE YARD OBJECTS WILL BLOW
AROUND.

A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS FROM SHEBOYGAN
TO WINTROP HARBOR ILLINOIS TODAY AND TONIGHT FOR WINDS UP TO 30 KNOTS
WITH GUSTS TO 45 KNOTS...AND WAVES BUILDING TO 5 TO 8 FEET. A STORM
WARNING IS IN EFFECT TODAY AND TONIGHT FOR WINDS TO 50 KNOTS FOR THE
OPEN WATERS BEYOND 5 NAUTICAL MILES FROM THE SHORE. FREEZING SPRAY
LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR MONDAY DUE TO NORTHWEST
WINDS TO 30 KNOTS AND WAVES BUILDING TO 8 TO 12 FEET.

THERE IS A CHANCE FOR SNOW SHOWERS WEDNESDAY NIGHT AND THURSDAY...AND
A CHANCE FOR LIGHT SNOW NEXT SATURDAY. ANY ACCUMULATIONS WILL BE
MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAPELA
HTTP://WWW.CRH.NOAA.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Marquette forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Green Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Fond du Lac forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Sheboygan forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Sauk forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Columbia forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Dodge forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Ozaukee forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Iowa forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Dane forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Waukesha forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Lafayette forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Green forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Walworth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Racine forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
December 12, 6:00 AM CST to 7:00 PM CST
Where
Kenosha forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430598, 5430599, 5430657, 5430658, 5430659, 5430660, 5430661, 5430662, 5430663, 5430664, 5430665, 5430666, 5430667, 5430668, 5430669, 5430670, 5430671, 5430672, 5430673, 5430674.